Hail, Jefferson
- When
- July 10, 12:15 PM EST
- Where
- Jefferson County, 0.85 mi SW of Watertown
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.970, -75.930
Thunderstorms crossing Jefferson county produced inch hail in Watertown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms crossing Jefferson county produced inch hail in Watertown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 10, 10:40 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1140 AM EDT TUE JUL 10 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS CENTRAL AND NORTHERN NEW YORK VERY EARLY THIS MORNING WITH A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM...BUT MOST OF THE AREA WILL REMAIN DRY. HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL DOMINATE THE REGION FOR THE REMAINDER OF THE WEEK WITH LITTLE OPPORTUNITY FOR ANY BENEFICIAL RAIN. && .NEAR TERM /THROUGH TONIGHT/... MODEST INSTABILITY IN THE VICINITY OF THE UPPER LEVEL TROUGH THAT IS PUSHING ACROSS THE ST LAWRENCE RIVER VALLEY IS GENERATING SCATTERED CONVECTION OVER THE NORTH COUNTRY. WILL INSERT CHANCE POPS FOR THIS AREA THROUGH THE EARLY AFTERNOON BEFORE SUBSIDENCE TAKES OVER BEHIND THE DEPARTING TROUGH. FOR THE REST OF THE AREA...EXPECT MOSTLY SUNNY SKIES TO PREVAIL. HIGH TEMPS TODAY WILL BE GENERALLY IN THE UPPER 70S TO THE LOWER 80S...SOME MID 70S AT THE HIGHEST TERRAIN ACROSS THE TUG HILL PLATEAU AND THE HILLS OF THE SOUTHERN TIER. SURFACE RIDGING ACROSS THE REGION TONIGHT WILL YIELD MOSTLY CLEAR SKIES TONIGHT. OVERNIGHT LOWS WILL BE IN THE MID 50S ACROSS THE SOUTHERN TIER AND TUG HILL PLATEAU...WITH UPPER 50S TO LOWER 60S ELSEWHERE. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... WHAT INITIALLY JUMPS OUT AT ME AFTER ANALYZING PAST 24 HOURS WORTH OF UA DATA IS THE DE-AMPLIFICATION OF THE WESTERN RIDGE. SEVERAL STRONG SHORTWAVES ROTATING THROUGH A TROUGH OVER THE GULF OF ALASKA CAN BE TO BLAME FOR THIS PROCESS. DURING THE NEXT COUPLE DAYS...THIS PROCESS WILL ACCELERATE AS THE SHORTWAVES WILL KNOCK DOWN THE H5 RIDGE BEFORE TRAVERSING TO THE EAST ACROSS THE NORTHWEST TERRITORIES. THIS IS IMPORTANT TO NOTE AS THE SHORTWAVES SHOULD HELP TO EJECT A DEEP CLOSED LOW FURTHER DOWNSTREAM OVER NORTHERN QUEBEC. IT HAS BEEN THIS CLOSED LOW THAT HAS HELPED TO KEEP THE PAST COUPLE DAYS MORE COMFORTABLE WITH ITS FEED OF DRIER CANADIAN AIR. WHILE RIDGING SHOULD REMAIN CENTERED OVER THE WESTERN STATES DURING THE REST OF THE WORK WEEK...THE REMOVAL OF THE AFOREMENTIONED CLOSED LOW WILL ALLOW HGTS TO REBOUND ACROSS THE GREAT LAKES REGION...WHICH IN TURN WILL PROMOTE WARMER AIR TO RETURN TO OUR REGION. H85 TEMPS WHICH HAVE BEEN CLOSE TO 12C OVER THE BULK OF OUR FORECAST AREA WILL CLIMB BACK INTO THE MID AND UPPER TEENS BY THE END OF THE WEEK. THIS WILL PUSH OUR SFC TEMPS BACK TO ABV NORMAL LEVELS...WITH HIGHS ACROSS THE LOWER ELEVATIONS RETURNING TO BETWEEN 85 AND 90. THE GOOD NEWS IS THAT SFC HIGH PRESSURE OVER THE NORTHEASTERN PART OF THE CONUS WILL BLOCK ANY GULF MOISTURE FROM MAKING ITS WAY OUT OF THE LOWER MISSISSIPPI VALLEY...SO OUR HUMIDITY LEVELS WILL BE TOLERABLE FOR THE BULK OF THIS PERIOD. AS THE SFC HIGH MOVES EAST OF OUR REGION ON FRIDAY THOUGH...THE DOOR WILL RE-OPEN FOR GULF MOISTURE TO MAKE ITS WAY NORTH FROM THE OHIO VALLEY. BREAKING THIS DOWN INTO A FORECAST...THIS PERIOD WILL BE RAIN FREE WITH INCREASING DAY TO DAY WARMTH. WHILE THIS IS GOOD NEWS FOR THOSE THAT ENJOY SUMMERY WEATHER...IT IS NOT GOOD FOR AGRICULTURALISTS. PARTS OF THE FORECAST AREA...NAMELY THE NIAGARA FRONTIER AND GENESEE VALLEY...REMAIN SOMEWHAT MOISTURE STARVED WITH RAINFALL DEFICITS EXCEEDING 4 INCHES FOR THE YEAR. MOST OF THAT SHORTAGE HAS COME SINCE THE START OF THE GROWING SEASON IN LATE APRIL-EARLY MAY. && .LONG TERM /SATURDAY THROUGH MONDAY/... THE CENTER OF THE SURFACE HIGH RESPONSIBLE FOR THE DRY WEATHER THIS WEEK WILL CONTINUE TO SLIDE TO THE EAST COAST BY THIS WEEKEND. SOUTHERLY RETURN FLOW AROUND THIS HIGH WILL INTRODUCE GULF/ATLANTIC MOISTURE BACK INTO THE REGION AND PROVIDE AT LEAST A POSSIBILITY FOR MORE WIDESPREAD CONVECTION SATURDAY AND SUNDAY. WHILE THIS WOULD BE A HELP TO OUR DRY CONDITIONS...WIDESPREAD SIGNIFICANT QPF IS NOT EXPECTED SO ANY HELP WILL BE MINIMAL. ACCOMPANYING THIS INCREASING IN MOISTURE WILL BE A RETURN TO THE MUGGY WEATHER WE EXPERIENCED LAST WEEK AS DEWPOINTS CREEP BACK INTO THE UPPER 60S BY THE WEEKEND. THAT SAID...WITH 850MB TEMPS CURRENTLY BEING ADVERTISED AROUND +16 TO +18C VERSUS THE +20 TO +22C WE SAW LAST WEEK ALONG WITH THE INCREASE IN CLOUD COVER ACCOMPANYING THE ARRIVAL OF THE MOISTURE...HIGHS THIS WEEKEND WILL GENERALLY RUN IN THE MID 80S...JUST SLIGHTLY ABOVE NORMAL. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS WILL PREVAIL ACROSS THE REGION DURING PERIOD AS A WEAK HIGH BUILDS EAST ACROSS THE LOWER LAKES. DRIER AIR ASSOCIATED WITH THE SURFACE RIDGE WILL ALLOW ANY LINGERING CLOUDS TO THIN OUT TODAY. OUTLOOK... WEDNESDAY THROUGH SATURDAY...VFR. && .MARINE... HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL RESULT IN LIGHT WINDS AND CALM CONDITIONS ON THE LAKES...RESULTING IN FAVORABLE BOATING CONDITIONS MUCH OF THE UPCOMING WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...TJP/WCH SHORT TERM...RSH LONG TERM...RSH/WOOD AVIATION...WCH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 452 AM EDT TUE JUL 10 2012 NYZ001>008-010>014-019>021-085-110900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 452 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 452 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405185.